Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 314
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
ORIGINAL ARTICLE
Year : 2020  |  Volume : 9  |  Issue : 12  |  Page : 6023-6040

Top 20 drug − drug interactions, polypharmacy and analysis of the nature of risk factors due to QT interval prolonging drug use in elderly psychiatry outpatients


1 Department of Pharmacology, All India Institute of Medical Sciences (AIIMS), Virbhadra Road, Rishikesh, Uttarakhand, India
2 Department of Cardiology, All India Institute of Medical Sciences (AIIMS), Virbhadra Road, Rishikesh, Uttarakhand, India
3 Department of Psychiatry, All India Institute of Medical Sciences (AIIMS), Virbhadra Road, Rishikesh, Uttarakhand, India

Correspondence Address:
Dr. Biswadeep Das
Additional Professor, Department of Pharmacology, All India Institute of Medical Sciences (AIIMS), Virbhadra Road, Rishikesh - 249 203, Uttarakhand
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jfmpc.jfmpc_1060_20

Rights and Permissions

Introduction and Objectives: Psychotropic medications extend the corrected QT (QTc) period in the ECG. Psychiatric patients exposed to ≥ 1 psychotropic medication (s) represent a group with a marked probability of drug-activated QTc-prolongation. Prolonged QTc interval in elderly patients (age > 60 years) is connected to a greater risk of all-cause and coronary heart disease deaths. We investigated the pattern of utilization of QTc-interval prolonging medications, QT-extending interactions between drugs, and prevalence of QTc-interval prolonging risk factors in elderly patients. Methods: This was a cross-sectional, prospective study at the Psychiatry OPD at All India Institute of Medical Sciences (AIIMS), Rishikesh, Uttarakhand, India from October 1, 2017 to December 31, 2018 employing the pertinent prescriptions. Results: A total of 208 elderly patients (age 60 years or more) visiting the Psychiatry OPD during the aforementioned study period were investigated. 105 (50.5%) patients were males whereas 103 (49.5%) were females in our study. 147 out of 208 patients (70.7%) were using interacting agents with the capacity to produce TdP. 288 interacting torsadogenic medication pairs were unraveled. As per AzCERT/CredibleMeds Classification, 254 (48.8%), 181 (34.8%), and 62 (12%) interacting medications were identified with known, possible, and conditional risk of TdP, respectively. The common interacting medications belonged to antidepressant (144), proton pump inhibitor (91), antipsychotic (85), anti-nausea (46), antimicrobial (39), and H2 receptor antagonist (15) therapeutic categories. Conclusions: Many geriatric patients were administered drugs and drug combinations with heightened proclivity towards QT-interval prolongation. Therefore, we need to exigently embrace precautionary safety interventions, to be vigilant, and forestall QT-prolongation and TdP in clinical settings. Online evidence-based drug information resources can aid clinicians in choosing drugs for psychiatric patients.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed617    
    Printed4    
    Emailed0    
    PDF Downloaded96    
    Comments [Add]    

Recommend this journal